Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 172, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 30, 2018, 8:13 PM CDT for 5 counties in Nebraska. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2018, 8:13 PM CDT (01:13 UTC)
- Expired
- Jun 30, 2018, 8:49 PM CDT
- In force
- 36 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Blaine County, NE, Custer County, NE, Lincoln County, NE, Logan County, NE, Thomas County, NE
The radar
The North Platte radar (KLNX), 57 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 8:15 PM CDT | TSTM WND DMG | 6 N Stapleton, NE | UTILITY POLES SNAPPED IN HALF AND COTTONWOOD TREE BRANCHES BLOWN 80 YARDS AT HWY 83 MM 118. TIME ESTIMATED BY RADAR |
| Jun 30, 8:34 PM CDT | TSTM WND GST 60 | 14 Ne Stapleton, NE | WIND DRIVEN HORIZONTAL HEAVY RAINFALL AND PEA SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 3:26 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 220 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 461 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted.
804
WUUS53 KLBF 010113
SVRLBF
NEC009-041-111-113-171-010200-
/O.NEW.KLBF.SV.W.0172.180701T0113Z-180701T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
813 PM CDT SAT JUN 30 2018
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Northeastern Lincoln County in southwestern Nebraska...
Logan County in west central Nebraska...
Northwestern Custer County in central Nebraska...
Southwestern Blaine County in north central Nebraska...
Southeastern Thomas County in north central Nebraska...
* Until 900 PM CDT.
* At 812 PM CDT, severe thunderstorms were located along a line
extending from 14 miles north of Stapleton to Gandy to 11 miles
north of Maxwell, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Stapleton, Arnold, Dunning, Gandy, Logan, Tarboz Lake, Shanklin
Bluff, Pleasant Hill, Hoagland, Brown Lake and Finchville.
This includes the following highways...
Highway 2 between mile markers 232 and 243.
Highway 92 between mile markers 227 and 259.
Highway 83 between mile markers 105 and 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4122 10056 4145 10054 4172 10063 4190 10011
4162 10002 4117 10008
TIME...MOT...LOC 0112Z 241DEG 34KT 4169 10055 4148 10045 4124 10049
HAIL...0.75IN
WIND...60MPH
$$
Kulik2 follow-up statements
559
WWUS53 KLBF 010137
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
837 PM CDT SAT JUN 30 2018
NEC009-041-111-113-171-010200-
/O.CON.KLBF.SV.W.0172.000000T0000Z-180701T0200Z/
Lincoln NE-Logan NE-Custer NE-Blaine NE-Thomas NE-
837 PM CDT SAT JUN 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN LINCOLN...EASTERN LOGAN...NORTHWESTERN CUSTER...
SOUTHWESTERN BLAINE AND SOUTHEASTERN THOMAS COUNTIES...
At 836 PM CDT, severe thunderstorms were located along a line
extending from 8 miles south of Halsey to near Arnold to 12 miles
southwest of Callaway, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Arnold, Dunning, Logan, Finchville and Pleasant Hill.
This includes the following highways...
Highway 2 between mile markers 233 and 243.
Highway 92 between mile markers 241 and 259.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4120 10036 4155 10034 4177 10045 4190 10011
4162 10002 4117 10008
TIME...MOT...LOC 0136Z 261DEG 31KT 4179 10031 4150 10019 4121 10014
HAIL...0.75IN
WIND...60MPH
$$
Kulik423
WWUS53 KLBF 010149
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
849 PM CDT SAT JUN 30 2018
NEC009-041-111-113-171-010159-
/O.CAN.KLBF.SV.W.0172.000000T0000Z-180701T0200Z/
Lincoln NE-Logan NE-Custer NE-Blaine NE-Thomas NE-
849 PM CDT SAT JUN 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN...EASTERN
LOGAN...NORTHWESTERN CUSTER...SOUTHWESTERN BLAINE AND SOUTHEASTERN
THOMAS COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled. However heavy rain is still possible with these
thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central, southwestern, north central and west central Nebraska.
LAT...LON 4120 10036 4155 10034 4177 10045 4190 10011
4162 10002 4117 10008
TIME...MOT...LOC 0148Z 241DEG 34KT 4185 10017 4156 10005 4127 10001
$$
KulikWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:38 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 30, 6:38 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service North Platte NE 638 PM CDT Sat Jun 30 2018 .SYNOPSIS... Issued at 307 PM CDT Sat Jun 30 2018 Strong PV anomaly noted on GOES-E water vapor imagery moving into southwest WY. A relatively small area of convection located in western WY currently but ltg increasing. UA data indicating 40m height falls across the High Plains and it has made steady progress through the night heading toward the area. Weaker PV anomaly helped to generate an MCS across north central into northeast NE overnight and residual development still occurring on left over outflow boundaries. Upper high remains in place across the Ohio River valley into the mid Atlantic region. Low clouds remain or are redeveloping across much of western and north central NE keeping temps cool for this time of year. && .SHORT TERM...(This evening through Sunday) Issued at 307 PM CDT Sat Jun 30 2018 Timing and extent of convective development will be the main forecast challenge for the next few hours. However, most individual CAMs as well as ensembles thereof paint a fairly consistent picture this evening and overnight. With the upper level trough moving across the northern Plains overnight, strong forcing for thunderstorms will exist as the potent upper PV anomaly rotates through. This upper forcing will increase convergence first along a stalled frontal boundary across southern NE and northern KS. With decent deep layer shear in place there could be supercells that develop initially along the front. However development in this area will struggle with dry air entrainment initially and this could result in isolated coverage until better forcing arrives later. Further west, expect a larger convective complex to develop this afternoon and pose a damaging wind threat this evening as it propagates through the state. Plenty of moisture is in place with near 3km warm cloud depth and close to 1.5 inch PW on the morning sounding. This will mean there will be a heavy rain threat though would expect, presuming a large MCS development, that it should propagate at a decent clip. Still localized flooding would be a concern. .LONG TERM...(Sunday night through Saturday) Issued at 307 PM CDT Sat Jun 30 2018 The upper pattern Sunday night through the week will be characterized by a retreating of the main jet stream northward briefly followed by another upper trough moving into the PacNW by Tuesday which translates the upper flow to southwesterly over the High Plains through mid week. Beyond this time frame, a very strong upper high pressure region retrogrades westward and settles over the central Plains by the end of the week. Sensible weather through the first part of the week will be driven by a return southerly low level flow setting up during the first par tof the week as the upper trough moves into the PacNW. While weak upper PV anomalies move northeast through the central rockies in the southwesterly flow that develops, precip chances across westenr and north central NE will be limited as terrain features typically play more of a role in thunderstorm initiation in this setup, though if storms get organized enough may push into the area. By wednesday a cold front will begin a push across the northern Plains, however the southern edge will have trouble budging the building high pressure system aloft, with heights of 600dm advertised on several model sources. The result will be a stalled frontal boundary in the region, however models differ significantly on whether this front will remain enough of a feature for thunderstorm development by late in the week. So although there are instances of thunderstorm chances in the forecast at times through the week, confidence in any one scenario in this regime is fairly low at this time. In addition, as temperatures aloft warm and forcing remains fairly weak, larger organized convective systems will be hard to come by. Despite the rather strong high pressure aloft building into the region by week's end, high temps around or slightly above average will prevail. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 630 PM CDT Sat Jun 30 2018 Local radar display shows a line of thunderstorms currently moving out of the eastern Panhandle into western NEB. Elsewhere, isolated showers and thunderstorms are present across portions of central NEB. Over the next six hours this complex of storms exiting the Panhandle will move east northeast across western and north central NEB with additional storms anticipated to develop in southwest NEB as well. Strong to severe thunderstorms are possible at times. Large hail, damaging winds, and heavy rain the primary threats. Meanwhile, winds will shift from largely out of the northeast and become northwest early tonight. Sky cover will then decrease late tonight-early morning becoming partly cloudy with sunny skies expected tomorrow. Tomorrow westerly light breezes will prevail. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Stoppkotte SHORT TERM...Stoppkotte LONG TERM...Stoppkotte AVIATION...ET
Hazardous weather outlook, Jun 30, 3:05 PM CDT, 5 hours 8 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 305 PM CDT Sat Jun 30 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-012015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 305 PM CDT Sat Jun 30 2018 /205 PM MDT Sat Jun 30 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. There is an enhanced risk for severe thunderstorms this afternoon and tonight east of a line from Burwell to Arnold to Hays Center. Outside of this area, there is a slight risk for severe thunderstorms also, mainly along and south of Highway 2, covering much of western and north central Nebraska. The main severe weather threat will be from large hail and damaging winds in excess of 70 MPH. In addition an isolated tornado or two is possible. A couple areas of thunderstorm development are possible this afternoon, the first along a stalled frontal boundary located in southern Nebraska. In this area, all types of severe weather will be possible including isolated tornadoes and damaging wind gusts in excess of 70 MPH, and large hail. Development in this area is expected to be more isolated however. The second area of concern will be storms developing across the Panhandle of Nebraska, generally along and south of Highway 2, and moving east across the area from late afternoon through the evening hours. These storms are expected to become more numerous and will have the potential to produce more widespread damaging wind gusts and large hail to the size of golf balls or larger. Also, heavy rain will be possible with any of the storms and will include the possibility of localized flooding. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A few strong to briefly severe thunderstorms are possible late Monday afternoon and evening. The area of concern generally covers most of western and north central Nebraska. The severe weather hazards are large hail and damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter reports with wind speed information and hail size reports will likely be needed across much of western and north central Nebraska late this afternoon and tonight...with activation possible across portions of southwest Nebraska near the frontal boundary. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte JWS
In the hours before
Special weather statement, Jun 30, 6:14 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service North Platte NE
514 PM MDT SAT JUN 30 2018
NEZ022-023-035-056-057-010000-
Deuel NE-Grant NE-Arthur NE-Garden NE-Keith NE-
514 PM MDT SAT JUN 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR ARTHUR...GRANT...NORTHWESTERN
KEITH...EASTERN GARDEN AND NORTHEASTERN DEUEL COUNTIES UNTIL 600 PM
MDT...
At 513 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles southwest of Ashby to 17 miles east of
Oshkosh to near Lewellen. Movement was northeast at 45 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Arthur, Hyannis, Lemoyne, Duluth, Swede Lake, Cogill Lake, Green
Lake, Bucktail Lake, Bourquim Hill, Three Mile Lake, Pratt Lake,
Eagle Gulch Campground, Ruthon, Haythorn Lake, Clear Creek State
Wildlife Management Area, Lena, Sand Puddin Lake, McKeag, Otter Creek
Campground and Calora.
This includes the following highways...
Highway 2 between mile markers 143 and 155.
Highway 61 between mile markers 103 and 161.
Highway 92 between mile markers 115 and 133, and between mile
markers 165 and 178.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of, southwestern and west central Nebraska.
LAT...LON 4209 10163 4179 10143 4140 10142 4113 10216
4144 10211 4187 10215
TIME...MOT...LOC 2313Z 241DEG 61KT 4183 10210 4150 10203 4128 10207
JWSLocal storm report, Jun 30, 6:41 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
641 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST 3 S ARTHUR 41.53N 101.69W
06/30/2018 E60 MPH ARTHUR NE PUBLIC
ESTIMATED BASED OFF SWAYING OF THE TREES
&&
THORNELocal storm report, Jun 30, 7:21 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
721 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM TSTM WND GST 17 NW TRYON 41.73N 101.18W
06/30/2018 E60 MPH MCPHERSON NE PUBLIC
A FEW SMALL TREE LIMBS DOWN AND PEA SIZE HAIL.
&&
TKECKSpecial weather statement, Jun 30, 7:23 PM CDT, 50 minutes before
Special Weather Statement National Weather Service North Platte NE 723 PM CDT SAT JUN 30 2018 NEZ057>059-069-070-010115- Chase NE-Hayes NE-Perkins NE-Lincoln NE-Keith NE- 723 PM CDT SAT JUN 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PERKINS...SOUTHEASTERN KEITH...NORTHEASTERN CHASE...SOUTHWESTERN LINCOLN AND NORTHWESTERN HAYES COUNTIES UNTIL 815 PM CDT/715 PM MDT/... At 723 PM CDT/623 PM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from near Sutherland Reservoir State Recreation Area to near Wallace to 12 miles northeast of Imperial. Movement was east at 40 mph. Wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Paxton, Wallace, Elsie, Dickens, Sutherland Reservoir State Recreation Area, Grainton and Birdwood. This includes the following highways... Highway 61 between mile markers 49 and 52. Interstate 80 in Nebraska between mile markers 146 and 152, and between mile markers 157 and 173. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for southwestern Nebraska. LAT...LON 4117 10080 4061 10109 4062 10167 4112 10136 TIME...MOT...LOC 0023Z 274DEG 44KT 4107 10112 4088 10126 4066 10149 JWS
Local storm report, Jun 30, 7:49 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
749 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM TSTM WND GST 5 NNE TRYON 41.62N 100.91W
06/30/2018 E58 MPH MCPHERSON NE PUBLIC
SMALL TREE LIMBS DOWN.
&&
TKECKLocal storm report, Jun 30, 7:54 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
754 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM TSTM WND GST 7 NW NORTH PLATTE 41.20N 100.87W
06/30/2018 E60 MPH LINCOLN NE PUBLIC
&&
THORNEThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:23 PM CDT | Special Weather Statement | LBF | Perkins | 52 min |
| Jun 30, 7:33 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln, Perkins | 42 min |
| Jun 30, 7:41 PM CDT | Severe Thunderstorm Warning | LBF | Hooker, Lincoln, Logan, McPherson, Thomas | 64 min |
| Jun 30, 8:48 PM CDT | Special Weather Statement | LBF | Custer | 42 min |
| Jun 30, 9:18 PM CDT | Special Weather Statement | LBF | Custer, Loup | 42 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.